Hail, Harper
- When
- April 30, 7:01 PM CST
- Where
- Harper County, 5.57 mi NNE of Corwin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -98.250
An upper level disturbance interacted with an unstable airmass in place to produce scattered strong to severe thunderstorms across southern Kansas. While widespread severe weather did not occur, a few storms produced damaging winds and large hail, along with some flooding over southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper level disturbance interacted with an unstable airmass in place to produce scattered strong to severe thunderstorms across southern Kansas. While widespread severe weather did not occur, a few storms produced damaging winds and large hail, along with some flooding over southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 6:04 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 704 PM CDT MON APR 30 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PERIODS OF MVFR AND IFR CIGS ARE EXPECTED FOR THE OVERNIGHT HOURS AS A CONVECTIVE COMPLEX IN WRN KS WILL MOVE EAST ACROSS MOST OF THE SRN HALF OF FORECAST AREA. THIS CLUSTER OF STORMS WILL MOVE EAST INTO THE KHUT/KICT TAF SITES BY AROUND 02-03Z/TUE. COULD SEE SOME GUSTY WINDS TO 35KTS AS THIS COMPLEX ARRIVES...SO WILL ADD A TEMPO GROUP AND SOME MVFR CEILINGS AND GUSTY VARIABLE WINDS FOR THIS CHANCE. AFTER THIS COMPLEX MOVES INTO ERN KS...THE MOIST SOUTHERLY LOW LEVEL FLOW WILL RE-ESTABLISH ITSELF EARLY ON TUE WITH THE DEVELOPMENT OF STRATUS CIGS AGAIN DURING THE EARLY MORNING HOURS ON TUE. COULD SEE SOME STRATUS BUILD DOWN FOR THE EARLY MORNING HOURS...WHICH COULD PRODUCE SOME MVFR VSBYS AND IFR TO POSSIBLY LIFR CEILINGS...IN THE WAKE OF THIS COMPLEX...ESPECIALLY FOR KRSL AND KSLN. MIXING WILL INCREASE ACROSS MOST OF THE REGION BY AROUND 15Z/TUE...WHICH WILL HELP BURN OFF THE POSSIBLE FOG AND LIFT CEILINGS FROM IFR TO VFR BY AROUND 18Z/TUE. KETCHAM && .PREV DISCUSSION... /ISSUED 323 PM CDT MON APR 30 2012/ DISCUSSION... MAIN FORECAST CHALLENGE WILL BE CONVECTIVE TRENDS OVERNIGHT. SYNOPSIS: IN THE UPPER LEVELS CURRENTLY HAVE ONE SHORTWAVE LIFTING OVER NORTHEAST KS INTO IA WITH ANOTHER IMPULSE TRACKING OVER THE SOUTHERN ROCKIES. AT THE SURFACE...GOOD MOISTURE REMAINS OVER THE SOUTHERN PLAINS WITH UPPER 60 DEWPOINTS COVERING MUCH OF OK. THE SURFACE BOUNDARIES HAVE BECOME MUCH LESS DEFINED TODAY. AN EAST-WEST FEATURE EXTENDS FROM THE TX PANHANDLE INTO SOUTH CENTRAL OK WHICH LOOKS TO BE THE NORTHERN EXTENT OF THE DEEPER MOISTURE. A DRYLINE THEN EXTENDS THROUGH FAR EASTERN CO INTO EASTERN NM. TONIGHT-TUE: THERE LOOKS TO BE A COUPLE SCENARIOS FOR THE AREA TO GET PRECIP OVERNIGHT WITH THE APPROACHING SHORTWAVE. FIRST...STORMS DEVELOP ALONG THE DRYLINE OVER SW KS AND MOVE INTO THE AREA AFTER DARK. GIVEN EXPECTED STORM MOTIONS FEEL THAT STORMS WOULD NEED TO DEVELOP NORTH OF THE OK/KS BORDER TO MAKE INTO OUR FORECAST AREA. THE SECOND SCENARIO WOULD BE FOR SCT ELEVATED STORMS TO DEVELOP AFTER DARK WITH DEEP ISENTROPIC LIFT IN PLACE IN THE 305-310K LAYER. WITH INCREASING MID LEVEL TEMPS...THE MAIN QUESTION WILL BE HOW MUCH CAPPING WILL LIMIT THE AREAL COVERAGE OF THE OVERNIGHT ACTIVITY. REGARDLESS OF WHICH SCENARIO PANS OUT...FEEL THERE WILL AT LEAST BE SOME SCT CONVECTION OVERNIGHT WITH VERY LOW CONFIDENCE ON THE AREAL EXTENT OF THE ACTIVITY. ANY STORMS THAT ARE ABLE TO DEVELOP OR MOVE INTO THE AREA OVERNIGHT WILL HAVE A GOOD CHANCE TO BECOME SEVERE WITH AROUND 2,000J/KG OF ELEVATED CAPE AND 30-40KTS OF SHEAR ABOVE 1KM. BY TUE MORNING THE UPPER SHORTWAVE WILL BE TRACKING ACROSS THE OZARK REGION WHICH IS EXPECTED TO PUSH THE BETTER PRECIP CHANCES EAST OF THE FORECAST AREA. LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN PLACE OVER MOST OF THE AREA. CAPPING IS EXPECTED TO BE STRONGER ON TUE AFTERNOON AS MID LEVEL TEMPS CONTINUE TO WARM. FEEL THE BEST CHANCE FOR DAYTIME CONVECTION WILL BE ALONG THE DRYLINE OVER CENTRAL AND ESPECIALLY NORTH CENTRAL KS WHICH WILL BE CLOSER TO THE RIGHT ENTRANCE REGION OF UPPER JET ALONG WITH SOME BETTER UPPER FORCING. CONFIDENCE IS HIGH THAT CONTINUED RETURN FLOW WILL ALLOW FOR ABOVE NORMAL TEMPS TO PERSIST ON TUE. TUE NIGHT-WED: FOR TUE NIGHT ALSO FEEL THE BETTER PRECIP CHANCES WILL STAY NORTHEAST OF THE FORECAST AREA WHERE CAPPING WILL BE AT A MINIMUM. NOT MUCH IS EXPECTED TO CHANGE IN THE OVERALL PATTERN FOR WED WITH SW FLOW ALOFT REMAINING OVER THE SOUTHERN AND CENTRAL PLAINS. A LOSE DRYLINE WILL ALSO REMAIN ALONG THE WESTERN FRINGES OF THE FORECAST AREA. HOWEVER EVEN WITH A WAVE LIFTING OUT OF THE SOUTHERN ROCKIES...FEEL CAPPING SHOULD BE STRONG ENOUGH TO LIMIT DAYTIME CONVECTION WITH THE BETTER CHANCES ARRIVING WED NIGHT OVER NORTHERN PORTIONS OF KS. THU-MON: UPPER TROUGHING IS EXPECTED TO REMAIN OVER THE PACIFIC NW WITH THIS FEATURE BECOMING MORE PRONOUNCED AS THE WEEKEND APPROACHES. THIS WILL ALLOW SW FLOW ALOFT TO REMAIN OVER THE AREA WITH THE MEAN UPPER FLOW EXPECTED TO LIFT NORTH FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. THIS PATTERN WILL SHIFT THE BETTER PRECIP CHANCES NORTH OF THE FORECAST AREA WITH VERY HIGH CONFIDENCE THAT ABOVE NORMAL TEMPS WILL CONTINUE THROUGH ALL OF THESE EXTENDED PERIODS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 84 66 85 / 50 10 10 10 HUTCHINSON 63 83 66 85 / 40 10 10 10 NEWTON 63 83 66 84 / 40 10 10 10 ELDORADO 64 83 66 84 / 40 10 10 10 WINFIELD-KWLD 65 84 67 85 / 50 10 10 10 RUSSELL 58 85 62 88 / 30 20 20 10 GREAT BEND 61 85 62 87 / 30 20 20 10 SALINA 61 83 64 86 / 30 20 20 10 MCPHERSON 63 83 66 85 / 30 10 10 10 COFFEYVILLE 66 84 66 84 / 60 20 10 10 CHANUTE 64 82 66 84 / 50 20 10 10 IOLA 64 82 65 84 / 50 20 10 10 PARSONS-KPPF 65 83 66 84 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ092>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 503 PM CDT MON APR 30 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011500- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 503 PM CDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS MOST OF THE AREA OVERNIGHT. THE MAIN CONCERNS ARE FOR LARGE HAIL UP TO GOLF-BALL SIZE AND WIND GUSTS UP TO 60 MPH. FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS DUE TO RECENT VERY HEAVY RAINS. A FLASH FLOOD WATCH IS IN AFFECT FOR PART OF SOUTHEASTERN KANSAS TONIGHT FOR THE POTENTIAL FOR ADDITIONAL HEAVY RAINS AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE VERY LATE TUESDAY AFTERNOON INTO TUESDAY EVENING FOR PORTIONS OF CENTRAL KANSAS. ANY STORM THAT IS ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT. STRONG OR POSSIBLY SEVERE STORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT FOR CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR MUCH OF THE AREA AS STORMS MOVE-IN FROM THE WEST. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/BILLINGS/JMC/LAWSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 12 W ANTHONY 37.15N 98.25W
04/30/2012 E1.00 INCH HARPER KS TRAINED SPOTTER
&&
RBLThe Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Occurred with winds estimated around 70 mph.
Occurred with quarter size hail.
One utility pole was downed, along with sporadic tree damage.
Utility poles were downed west of Udall along Highway 55, and sporadic power outages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379186, 379187, 379188, 379189, 379190, 379191, 379192, 379193, 379194, 379195.